Endocrine Abstracts (2012) 28 P74

Protease inhibitor and fluconazole-induced adrenal insufficiency - a case report

Kok Haw Jonathan Lim, Mohammad Mahmud & John Quin


Diabetes & Endocrinology, Royal Sussex County Hospital, Brighton & Sussex University Hospitals NHS Trust, Brighton, United Kingdom.


Introduction: Adrenal insufficiency (AI) is a potential life-threatening emergency with patients presenting with hypovolaemic shock. Although glucocorticoid-induced AI is well known, there are only a few reports of other drug-induced aetiologies.

Case Report: A 50-year-old HIV-positive Caucasian female on ritonavir, darunavir, abacavir and lamivudine presented generally unwell with dizziness on standing, fatigue and weakness. Two days prior to admission, she was started on 150 mg of oral fluconazole once daily by her general practitioner for oral candidiasis. She was otherwise systematically well with no evidence of postural hypotension, and her serum urea and electrolytes were normal. An 8 am cortisol level was 10 nmol/L. Subsequent adrenocorticotropic hormone (ACTH) level and short synacthen test (SST) performed were consistent with primary AI. Autoantibodies to adrenal cortex were negative, and computed tomographic scan of the chest, abdomen and pelvis, and magnetic resonance imaging of brain and pituitary gland were unremarkable. She had a low viral load and there was low clinical suspicion for tuberculosis or other opportunistic infections. Her fluconazole was stopped and she was started on hydrocortisone therapy. Follow up SST is planned at outpatients.

Conclusion: Fluconazole and protease inhibitors are inhibitors of cytochrome P450 enzymes, essential for the production of steroids. Although there is no clear evidence to show that fluconazole at therapeutic doses causes AI, there is very little data of its effects when used in combination with other drugs. There is pharmacological evidence to support an interaction between ritonavir and fluconazole. This case emphasises the need for further research into precautions needed when using fluconazole in patients taking protease inhibitors. This may be an underdiagnosed problem in HIV patients treated with fluconazole for oral candidiasis who have symptoms of AI. We speculate that an interaction between ritonavir and fluconazole may have led to AI in this patient.

Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.

Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.

Article tools

My recent searches

No recent searches.